Gabapentin (GBP) is an analog of γ-aminobutyric acid and was originally designed as an anticonvulsant. Because its mechanism of action is unclear, assumed to have no abuse potential, and apparent lack of toxicity, GBP is used widely off-label to treat an array of disorders, including essential tremor.
We present a case of an elderly woman diagnosed with essential tremor, in which GBP was initiated. In the following day, she complained of urinary incontinence with the absence of dysuria and urgency. It was not worse with movement, coughing, sneezing, or laughing. The vaginal parity of the patient was one. Laboratory tests and urinalysis were within normal limits. Assuming that the urinary symptom was an adverse drug reaction, the GBP was withdrawn and the patient's incontinence completely resolved within 2 days. Several weeks later, a rechallenge with GBP was tried. In the day 1 of GBP use, the subject reported intermittent urinary incontinence. Medication was discontinued and her continence returned. One year later, in the follow-up, the subject remained continent.
Only a few cases with GBP-associated urinary incontinence have been reported in the literature. To the authors' knowledge, these cases described individuals with only 1 attempt of the use of GBP. In this way, the present case was the first to describe a subject with the recurrence of urinary incontinence with the GBP rechallenge. This adverse effect, although not potentially fatal, can be very embarrassing to patients and lead to poor compliance with therapy.
Medicine Department, Health Sciences Center, Federal University of Santa Maria, Santa Maria, Rio Grande do Sul, Brazil.
Address correspondence and reprint requests to Jamir Pitton Rissardo, Medicine Department, Health Sciences Center, Federal University of Santa Maria, Rua Roraima, Santa Maria, Rio Grande do Sul, Brazil; E-mail: email@example.com
Conflicts of Interest and Source of Funding: The authors have no conflicts of interest to declare.